Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 68, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 29, 2002, 4:06 PM CDT for Marengo County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2002, 4:06 PM CDT (21:06 UTC)
- Expired
- Apr 29, 2002, 4:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Marengo County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
699 WUUS54 KBMX 292106 SVRBHM ALC091-292145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 404 PM CDT MON APR 29 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARENGO COUNTY IN SOUTHWEST ALABAMA * UNTIL 445 PM CDT * AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 21 MILES SOUTHWEST OF SWEET WATER...MOVING EAST AT 35 MPH. GOLF BALL SIZED HAIL WAS REPORTED WITH THIS STORM IN CHOCTAW COUNTY * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...DIXONS MILL. LARGE HAIL...EXCESSIVE LIGHTNING...AND DAMAGING WINDS ARE LIKELY. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3204 8829 3187 8824 3196 8753 3220 8758
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:00 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Apr 29, 3:00 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 PM CDT MON APR 29 2002 INTERESTING 36 HOURS SHAPING UP ACROSS THE FORECAST AREA. FRONT THAT PASSED THROUGH THE AREA LAST NIGHT HAS GONE NEARLY STATIONARY ACROSS SOUTH CENTRAL ALABAMA FROM NEAR KTOI TO NEAR KJAN. SURFACE DEW POINTS BEHIND THE FRONT HAVE FALLEN INTO THE 40S AND 50S...BUT ELEVATED INSTABILITY EXIST ON THE NORTH SIDE OF BOUNDARY...WITH JUICY UNSTABLE AIR JUST SOUTH OF THE BOUNDARY. SHORT RANGE MODELS DISAGREE ON POSITION OF FRONT AND ITS MOVEMENT THROUGH TUESDAY... AND HAVE CHOSEN TO TAKE A COMPROMISE SOLUTION. OVERALL SYNOPTIC PATTERN CHANGES LITTLE DURING THE PERIOD WITH THE MID/UPPER RIDGE HOLDING FROM MEXICO TO THE NORTHERN GULF. SEVERAL SHORT WAVE TROUGHS RIDE ACROSS THE TOP OF THIS FLAT RIDGE. 1000-850 WINDS SWING BACK AROUND TO THE SOUTH AND SOUTHWEST TONIGHT WITH DECENT CONVERGENCE/ISENTROPIC LIFT/SHORT WAVE TRAVERSING THE AREA/AND ELEVATED INSTABILITY. WILL MENTION TSTMS IN VICINITY OF BOUNDARY AND GO HIGHER THAN GUIDANCE FOR POPS. FRONT MOVES NORTHWARD TUESDAY AS ANOTHER SHORT WAVE MOVES THROUGH DURING THE AFTERNOON. INSTABILITY PARAMETERS TONIGHT AND TOMORROW INDICATE THE POTENTIAL FOR MAINLY ELEVATED ROTATING STORMS/HAIL/AND WIND. THE BEST CHANCE FOR THIS EVENING AND TONIGHT WILL BE ACROSS FAR SOUTH AND WEST AREAS OF THE CWA AND DO NOT PLAN ON MENTIONING ANY SEVERE WORDING ATTM. WILL MENTION SEVERE WORDING FOR TUESDAY...MAINLY IN THE AFTERNOON FOR AREAS GENERALLY ALONG AND NORTH OF INTERSTATE 20...NEAR AND JUST NORTH OF NORTHWARD MOVING WARM FRONT. I AM SURE THIS AREA WILL BE REFINED FURTHER BEFORE TOMORROW AS TIMING AND POSITION OF FEATURES BECOME CLEARER. DONT EXPECT MUCH IN THE WAY OF PRECIP WEDNESDAY AS FRONT MOVES NORTH OF ALABAMA AND AREA BECOMES CAPPED. NEXT FRONT MOVES THROUGH LATE THURSDAY/EARLY FRIDAY TIME FRAME WITH ANOTHER ROUND OF TSTMS EXPECTED. BRIEF COOLDOWN FRI WITH SURFACE HIGH MOVING INTO THE AREA. SAT/SUN LOOK NON EVENTFUL WITH NO POPS ADDED ATTM AND JUST ABOVE NORMAL TEMPS. SLIGHTLY WARMER MON AS HIGH MOVES EAST. WILL MONITOR LATEST RADAR AND SURFACE TRENDS FOR FIRST PERIOD POPS. TEMPS LOOK CLOSE AND GENERALLY ACCEPTED WITH ONLY MINOR ADJUSTMENT. CURRENTLY ON SPC CONFERENCE CALL ABOUT SEVERE POTENTIAL ACROSS FAR SOUTH AREAS. PRELIM NUMBERS... HSV TE 055/079 064/084 066 75365335 BHM TB 059/080 065/085 067 75364125 MGM TB 062/085 065/090 067 75352115 .BHM...NONE.
In the hours before
Special weather statement, Apr 29, 1:10 PM CDT, 2 hours 56 minutes before
ALZ001>050-291910- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 110 PM CDT MON APR 29 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A STATIONARY FRONT ACROSS THE SOUTH CENTRAL PORTIONS OF THE STATE WILL GRADUALLY BEGIN TO WORK NORTHWARD OVERNIGHT AS A WARM FRONT. THIS FRONT WILL MOVE TO A POSITION JUST SOUTH OF THE INTERSTATE 20 CORRIDOR BY TUESDAY MORNING. ISOLATED TO SCATTERED SHOWERS ALONG WITH A FEW EMBEDDED THUNDERSTORMS WILL BE POSSIBLE GENERALLY ACROSS THE SOUTHERN HALF OF THE AREA THROUGH THE AFTERNOON AND OVERNIGHT HOURS. A FEW OF THE THUNDERSTORMS ALONG THE FRONT COULD BECOME SEVERE DURING THE LATE AFTERNOON AND EVENING HOURS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY ACROSS THE SOUTHERN SECTIONS OF THE AREA.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:08 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 52 min |
| Apr 28, 7:25 PM CDT | Severe Thunderstorm Warning | BMX | Limestone | 35 min |
| Apr 28, 7:36 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 39 min |
| Apr 28, 7:59 PM CDT | Severe Thunderstorm Warning | BMX | Limestone | 46 min |
| Apr 28, 8:14 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 46 min |
| Apr 28, 8:15 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 30 min |
| Apr 28, 8:18 PM CDT | Tornado Warning | BMX | Limestone | 27 min |
| Apr 28, 8:39 PM CDT | Tornado Warning | BMX | DeKalb, Jackson | 66 min |
| Apr 28, 8:55 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 50 min |
| Apr 28, 8:57 PM CDT | Severe Thunderstorm Warning | BMX | Limestone | 48 min |
| Apr 28, 9:13 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 47 min |
| Apr 28, 9:27 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah | 33 min |
| Apr 28, 9:34 PM CDT | Severe Thunderstorm Warning | BMX | Marshall | 26 min |
| Apr 28, 9:57 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 33 min |
| Apr 28, 11:05 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 25 min |
| Apr 28, 11:19 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 26 min |
| Apr 29, 12:05 AM CDT | Severe Thunderstorm Warning | BMX | Talladega | 25 min |
| Apr 29, 12:55 AM CDT | Severe Thunderstorm Warning | BMX | Randolph | 35 min |
| Apr 29, 12:58 AM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 47 min |
| Apr 29, 1:24 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.